zbMATH — the first resource for mathematics

Foliated Plateau problem. I: Minimal varieties. (English) Zbl 0768.53011
On a compact Riemannian manifold without boundary the Plateau foliation \(Plt_ kX\) consists of minimal submanifolds of given dimension \(k \leq \dim X\). The case \(k = 1\) is represented by the closed geodesics in \(X\). The foliated Plateau problem studies the subfoliations in \(Plt_ kX\) and the transversal measures for the canonical foliation in \(Plt_ kX\). For a comparison with the ordinary Plateau problem notice that the latter one concerns the existence of closed leaves in \(Plt_ kX\). The author’s approach can be described as the deformation of a compact foliation of \(k\)-dimensional submanifolds of \(X\) to a subfoliation in \(Plt_ kX\) and the deformation of a transversal measure on the set of \(k\)-dimensional submanifolds to a transversal measure on \(Plt_ kX\). In order to include singular solutions of the Plateau problem one allows the use of more general \(k\)-dimensional subvarieties than just submanifolds with an appropriate topology in the space of subvarieties. First, the author shows how one can find some Plateau foliations by solving the asymptotic Plateau problem in the universal covering \(Y\) of \(X\). Then, the author solves the Plateau problem by deforming measures to \(Plt_ kX\) as mentioned above. This leads to new existence results for minimal subvarieties in \(Y\). The arguments in the paper rely on variational methods inspired from the geometric measure theory and the theory of harmonic mappings.
[Part II, see the review below ( Zbl 0768.53012)].
Reviewer: D.Motreanu (Iaşi)

53C12 Foliations (differential geometric aspects)
53C42 Differential geometry of immersions (minimal, prescribed curvature, tight, etc.)
58E20 Harmonic maps, etc.
Full Text: DOI EuDML
[1] [And1]M. Anderson, Complete minimal varieties in hyperbolic space, Inv. Math. 69 (1982), 477–494. · Zbl 0515.53042
[2] [And2]M. Anderson, Complete minimal hypersurfaces in hyperbolicn-manifolds, Comm. Math. Helv. 58 (1983), 254–290. · Zbl 0549.53058
[3] [Ban1]V. Bangert, The existence of gaps in minimal foliations. (University of Waterloo) Aegu. Math. 34 (1987), 153–166. · Zbl 0645.58017
[4] [Ban2]V. Bangert, A uniqueness theorem for \(\mathbb{Z}\) n -periodic variational problems, Comm. Math. Helv. 62 (1987), 511–531. · Zbl 0634.49018
[5] [Ban3]V. Bagert, On minimal lamination of the torus, Ann. Inst. H. Poincaré 6:2 (1989), 95–138.
[6] [Ban4]V. Bangert, Lamination of 3-tori by least area surfaces, to appear in Moser anniversary volume.
[7] [Ban5]V. Bangert, Minimal geodesics, to appear in Erg. Th. and Dynam. Syst.
[8] [Bou-Ka]J.-P. Bourguignon andH. Karcher, Curvature operators: Pinching estimates and geometric examples, Ann. Scie. Ec. Norm. Sup. 4: 11 (1978), 71–92. · Zbl 0386.53031
[9] [Ca-To]J.A. Carlson andD. Toledo, Harmonic mappings of Kähler manifolds to locally symmetric spaces, Publ. Math. 69 (1989), 173–201. · Zbl 0695.58010
[10] [Che-Gr]J. Cheeger andM. Gromov, On characteristic numbers of complete manifolds of bounded curvature and finite volume, M.E. Rauch Mem. Vol. 1 (Charvel and Karkas, Eds.), Springer Berlin (1985), 115–154. · Zbl 0592.53036
[11] [Conn]A. Connes, A survey of foliations and operator algebras, Proc. Symp. Pure Math. 38 (1982), Part I, 521–628.
[12] [Cor]K. Corlette, Archimedian superrigidity and hyperbolic geometry, Preprint, Univ. of Chicago, March 1990.
[13] [Gro1]M. Gromov, Filling Riemannian manifolds, Journ. Diff. Geom. 18 91983), 1–147. · Zbl 0515.53037
[14] [Gro2]M. Gromov, Large Riemannian manifolds, in ”Curv. and Top.” (Shoihama et al., eds), Lecture Notes in Math. 1201 (1986), 108–122.
[15] [Gro3]M. Gromov, Hyperbolic groups, in ”Essays in Group Theory” (S.M. Gerten, Ed.) M.S.R.I. Publ. 8, Springer-Verlag (1987), 75–265.
[16] [Gro4]M. Gromov, Volume and bounded cohomology, Publ. Math. IHES 56 (1983), 213–307.
[17] [Gro7]M. Gromov, Hyperbolic manifolds, groups and actions, in ”Riemannian surfaces and related topics”, Ann. Math. Studies 97 (1981), 183–215.
[18] [G-L1]M. Gromov andH.B. Lawson Jr., Spin and scalar curvature in the presence of a fundamental group, Ann. of Math. III (1980), 209–230. · Zbl 0445.53025
[19] [G-L2]M. Gromov andH.B. Lawson Jr., Positive scalar curvature and Dirac operator on complete Riemannian manifolds, Publ. Math. IHES 58 (1983), 83–196. · Zbl 0538.53047
[20] [G-L-P]M. Gromov, J. Lafontaine, andP. Pansu, Structures métriques pour les variétés riemanniennes, Cedic/Fernand Nathan, Paris 1981.
[21] [Her]L. Hernandez, Hermitian negative curvature operators, Preprint.
[22] [Hi-Pu]M. Hirsch andC. Pugh, Smoothness of horocycle foliation, Journ. Diff. Geom. 10 (1975), 225–238. · Zbl 0312.58008
[23] [Law]H.B. Lawson Jr., Lectures on minimal submanifolds, Publish or Perish 1980.
[24] [Mat1]J. Mather, Minimal measures, Comm. Math. Helv. 64 (1989), 375–394. · Zbl 0689.58025
[25] [Mat2]J. Mather, Action minimizing invariant measures for positive definite Lagrangian systems, preprint, Oct. 1989.
[26] [Mok]N. Mok, Metric rigidity theorems on Hermitian locally symmetric manifolds, World Scientific, Lec. in Pure Math. 3 (1989). · Zbl 0912.32026
[27] [Mor]M. Morse, A fundamental class of geodesics on any closed surface of genus greater than one, Trans. Amer. Math. Soc. 26 (1924), 25–60. · JFM 50.0466.04
[28] [Mos1]J. Moser, Minimal solutions of variational problems on a torus, Ann. Inst. M. Poincaré, An. non-lin. 3 (1986), 229–272.
[29] [Mos2]J. Moser, Minimal foliations on a torus, Preprint Sept. 1987.
[30] [Most]C.D. Mostow, Strong rigidity of locally symmetric spaces, Am. Math. Studies, Princeton, 78 (1973). · Zbl 0265.53039
[31] [Pan1]P. Pansu, Une inégalité isopérimétrique sur le group d’Heisenberg, C.R. Acad. Sci. Paris 295 (1982), 127–131.
[32] [Pan2]P. Pansu, Metriques de Canot Caratheodory et quasi-isométries des espaces symétriques de rang un, Annals of Maths. 129:1 (1989), 1–61. · Zbl 0678.53042
[33] [Sam]J.H. Sampson, Applications of harmonic maps to Kähler geometry, Contemp. Math. 49 (1986), 125–133. · Zbl 0605.58019
[34] [Sch-Ya]R. Schoen andS.T. Yau, Existence of incompressible minimal surfaces and the topology of three-dimensional manifolds of nonnegative scalar curvature, Ann. of Math. 110 (1979), 127–142. · Zbl 0431.53051
[35] [Zim]R.J. Zimmer, Ergodic theory and semi-simple groups, Monogr. in Math., Birkäuser 1984.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.